The Vestibular Migraine Community

Ami: appetite/weight gain


#1

Hi all. I was diagnosed in March this year and embarked on trying to find a treatment that worked for me. After a few false starts (Topomax and Effexor) I started on Ami and titrated up to 75mg fairly quickly and easily. I’ve been on that dose for a few months and I’m at about 90% which is amazing. I still have some visual vertigo but nothing compared to the hell I was in for months. I feel mostly normal, most of the time (hurrah!)

The problem is, I’ve gained over 10kgs (22 pounds) and I only weighed 50kgs (110 pounds) to start with. So I’ve gained 20% of my body weight and the scales are still going up. I’m doing fairly intensive exercise 5 days a week and I’m attempting to restrict my calories, but the Ami has increased my appetite so much and it gives me intense carb and sugar cravings. My hunger is never sated, even after a big meal. I don’t want to stop taking the Ami as it’s pretty much given me my life back, but I honestly can’t handle gaining more weight than I already have and the appetite issue is a big one.

My doctor (a general practitioner) has suggested that I could try reducing the Ami dose, to see if that helps reduce the appetite/weight side effects or reduce the Ami AND add another drug to hopefully counteract the appetite increase/weight gain. I’m wondering if anyone combines Ami with an SSRI or SSNI successfully. I can’t take Effexor or Topomax (I had unmanageable side effects when I tried them) but may be able to tolerate others.

I’m on a waiting list to see a new Neurologist but it’s a few months down the track at this point. My GP knows a bit about treating VM but she’s obviously not an expert. I was hoping to hear people’s experiences combining other meds with Ami or any other suggestions that might help with this issue.

Thanks!


#2

75mg is high. I managed on 20mg daily. But then again I also suffered slight weight gain.

Reducing your dosage may also help compensation so you should consider it. Also the plan should be to titrate off eventually and the higher the dose you are on the harder that will be.


#3

Thanks for your comments. I’m aware that 75mg is higher than most people take for VM, although I do know of others who take 62.5 or 75mg. Reducing will be the first step but we still may need to add another med to get my symptoms fully under control. I’m interested to know if people have had success with Ami in combination with an SSRI/SSNI.


#4

what were your side effects with Effexor ? You can start Effexor at 1/3rd of the capsule and stay there and see how you do. Effexor is the preferred SNRI for VM and the other SSRI’s effectiveness may vary on a case by case basis. For VM since Amitriptyline is already there , 1/3rd of Effexor XR might be all the help you need. Hopefully you don’t have depression and anxiety to treat in which case you might higher doses.


#5

I can’t take Effexor. I have tried it a number of times over the years and it makes me incredibly unwell, even if I only take 5 beads out of the hundred and something in a capsule. It is not an option for me.


#6

Hi
You have got to decide what’s more important to you as a person.
Ive tried a lot of differing drugs for MAV and all of them have had side effects ( mostly weight gain! ).
To be honest I would happily gain 22 pounds just to have my life back ,unfortunately Ive not found a drug that actually works yet :0(
We all get this message that fat is bad but being stuck sitting still to calm your head is bad for you too !
Try eating celery when your appetite is out of control ( not lovely ,but may help :0)
I hope that you can find a happy medium X